In the UK, 28% of childbearing-age women use the pill as their main form of contraception, despite the small risk of blood clots as a side effect. Over the past few weeks, concerns have been heightened about the Oxford/Astra Zeneca COVID vaccine following a small number of deaths due to blood clots. In the UK, 30 people out of 18 million who have been given the vaccine have been found to have developed a blood clot, with seven people dying as a result. In Germany, the statistics are slightly higher; 31 clots and nine deaths have been reported out of 2.7 million people vaccinated with the AZ jab. While there is no scientific evidence to prove that the blood clots are a side effect of the vaccine, countries including Germany, France, the Netherlands and Canada have restricted the vaccine's use to older people, who are believed to be less affected by blood clots. The UK, in turn, has announced that under 30s will be offered alternative vaccines.
But in comparison to these figures, many people are pointing out that the contraceptive pill - something that's offered to millions of women worldwide - has a higher risk of blood clots. Around 1 in 1,000 women per year who take birth control pills will develop such a clot, yet there are no calls to remove this from the market due experts widely agreeing that the benefits outweigh the risk.
Blood clots from the pill are rare, but they can happen. Here, we tell the story of Kirsty Roberts, who suffered a stroke in 2017 at the age of 25 as a result of a blood clot originating from the pill...
Kirsty Roberts had been taking the same contraceptive pill for nearly ten years when her headaches started. They were short, sharp bursts of pulsating pain, "like somebody had really hit me around the head," and always occurred in the same place - just above her right eye.
The headaches, which lasted no longer than 10 minutes at a time, persisted for six months. During that time, Kirsty went to the doctor to seek reassurance that it wasn’t anything serious. "They told me I was probably suffering with migraines, which was quite common for people who work on computers, as I do", Kirsty told Cosmopolitan UK.
But one day, in the height of 2017's summer heatwave, the headache intensified. “I’d been to Ladies Day at Ascot the day before, so people naturally thought I was just hungover”, Kirsty recalled. But she knew it was nothing to do with the previous day’s alcohol consumption.
"This headache was different to the rest. It just wouldn’t go, it lasted all evening and I couldn’t do anything, I couldn’t even sleep," she said. Over the following week, Kirsty began vomiting and displaying symptoms linked to migraines, such as a sensitivity to light. But worse than that, she felt completely lifeless. "I had no energy, I couldn’t really communicate. I couldn’t even use my phone," she said.
Despite the fact these scary symptoms lasted for a week, four different doctors dismissed Kirsty’s suffering as having no cause for concern. It was hot, she was probably dehydrated, they mostly concluded. Doctor number five thought similar, but because the then-24-year-old wasn’t showing any signs of improvement, he relented and offered her a brain scan. That was where they discovered the blood clot in Kirsty’s brain.
"I’m sorry, I made a mistake," one of the doctors who had previously dismissed Kirsty’s concerns told her, as he assessed the scan. She had a blood clot so severe, medical staff told her she was lucky not to have had a stroke. They gave her blood thinners to try to dissolve the clot, kept her in for a night to check she was fully hydrated, and then sent Kirsty home.
Losing the ability to speak
"One minute I have a migraine; the next minute they tell me I have this thing in my head. That was quite scary," Kirsty remembered.
But it wasn’t anywhere near as scary as what happened just two days later, when the stroke finally happened.
"I was at home, laid on the sofa holding my phone up above me when I dropped it on my face," said Kirsty. "I went to pick it back up, but I physically couldn’t. I was so freaked out. I just couldn’t use my arm". Panicking, Kirsty told her dad she thought she was having a stroke, but he put it down to paranoia and suggested she probably had pins and needles.
"Then I could feel it in my face. My arm started moving involuntarily as if it was cramping and I started losing the ability to speak," recalled Kirsty. Her dad phoned for an ambulance and by the time they got there, Kirsty described how "it was like someone had drawn a line down the middle of my body. Nothing on the right side worked."
The loss of her ability to speak made Kirsty frustrated - as well as scared. "Although I couldn’t physically say the words I wanted to, my brain was still thinking normally. It’s like you’re trapped within your own body. It’s an isolating feeling," she told Cosmopolitan UK.
When Kirsty got to the hospital and was asked questions about where she’d been travelling by medical staff keen to calm her down, she found she had no answers. "All I kept saying was 'I don’t know, I can’t remember'," said Kirsty. "In my head I could see the countries, I could see the names, I just couldn’t verbalise it.
"I could say words - it just wasn’t what I was asked for."
Gradually, and likely because of her young age, both Kirsty’s speech and her movement in the right side of her body began to return over the following 24 hours. She was kept in hospital for four nights while medical teams monitored her and rehab staff ensured she was returning to her full capabilities.
But what caused a 24-year-old woman to have a stroke? Isn’t that something you’d normally associate with older people? According to Kirsty’s haematologist, it was her pill.
Overdosing on oestrogen
Investigating what caused the blood clot that triggered the stroke, doctors assessed Kirsty for clotting disorders and found nothing. Looking at her lifestyle choices, the doctors zoned in on the contraceptive pill as the likely trigger, given that blood clots are a known (although rare) side effect.
While the doctors were confident the stroke was caused by a blood clot originating from the pill, they were slightly surprised that it had happened so many years after Kirsty began taking it. Usually, women tend to suffer side effects of the contraceptive pill within the first year of taking it. But then Kirsty shed some light on what had actually happened.
"Shortly before I first started getting the headaches, my pill company changed their packaging. Where it used to display the days of the week underneath each pill, they changed that to a weird code, so it was very hard to tell when you started it and whether you had taken it that day," Kirsty explained. "To be on the safe side, some days if I’d forgotten if I’d already taken one, I would take two. I thought I was doing a good thing, being cautious."
But what doctors explained was that Kirsty had inadvertently overdosed on oestrogen. While she thought she’d been doing a good thing, making sure she was protected from conceiving, she had been pumping her body with too much oestrogen and a blood clot formed. When the clot reached her brain and caused a blockage, that's when the stroke occurred.
While this eventuality was very real for Kirsty, who made good steps towards a recovery in the months following her stroke, Claire Shuttleworth, Prevention Marketing Manager at the Stroke Association, was keen to remind women that this is still an incredibly rare occurrence.
"The risk of stroke from using contraception is very low, but some types of hormone-based contraception such as the pill, have an increased risk of stroke. This is because they can raise the risk of blood clots forming." she said. "It is a myth that strokes only happen to older people, anyone can have a stroke and it can happen suddenly no matter what age you are.
"Your risk of stroke should be carefully checked before you are given any of these treatments by your doctor. If you are worried, don’t stop any treatment until you speak to your GP or nurse about your own risk and the best contraception for you," Claire added.
And Kirsty doesn’t want to scare anyone into stopping the pill, either. "I wouldn’t want to scare anybody ever because it is such a rare thing, but I think it’s important for people to know the risks. The pill is by no means a bad thing, as long as you take it sensibly. I thought I was, but maybe I wasn’t being as responsible as I thought."
Follow Cat on Instagram.
The latest issue of Cosmopolitan UK is out now and you can SUBSCRIBE HERE.
Like this article? Sign up to our newsletter to get more articles like this delivered straight to your inbox.
You Might Also Like